Wisconsin, 2012Hail and Damaging Wind in Wisconsin, July 30, 2012
July 30, 2012 · NWS GRB · 19 events in 7 counties and zones
An upper level disturbance and a cold front interacting with an unstable air mass resulted in the formation of thunderstorms. The strongest storms produced hail as large as tennis ball size and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and a cold front interacting with an unstable air mass resulted in the formation of thunderstorms. The strongest storms produced hail as large as tennis ball size and wind gusts to 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 30, 2:33 PM CST, 47 minutes earlier.
Area forecast discussion, Jul 30, 2:33 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CDT MON JUL 30 2012
.SHORT TERM...TONIGHT AND TUESDAY.
THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
DURING THE EARLY EVENING IS THE MAIN CONCERN. A COLD FRONT WAS
ACROSS NORTH CENTRAL WISCONSIN AT 20Z. THE FRONT AND AN UPPER
LEVEL SHORT WAVE WILL CONTINUE THROUGH WISCONSIN AND INTERACT WITH
AN UNSTABLE AIR MASS ACROSS THE AREA. LOCAL MESOANALYSIS GRAPHICS
SHOWED A DECREASE IN DEEP LAYER SHEAR ACROSS NORTH CENTRAL
WISCONSIN AND AN INCREASE OVER THE EASTERN PART OF THE STATE.
LITTLE GOING ON AS OF 20Z...BUT STILL PLENTY OF DAYLIGHT HOURS
LEFT. LACK OF SUFFICIENT LOW LEVEL MOISTURE COULD CAUSE THE WATCH
TO BE A BUST.
HIGH PRESSURE BUILDING INTO THE STATE BEHIND THE DEPARTING FRONT
WILL KEEP THINGS DRY FOR LATE TONIGHT AND TUESDAY. HAVE PATCHY FOG
IN MANY OF THE ZONES TONIGHT DUE TO LIGHT WINDS AND FOG IN THE
MOS GUIDANCE.
.LONG TERM...TUESDAY NIGHT THOUGH NEXT MONDAY. TREND OF THE
MODELS
THE LAST FEW RUNS CONTINUE TO FOCUS ON THE TWO MAIN SHORT WAVE
TROUGHS WITH FRONTAL SYSTEMS TO TRACK OVER THE AREA.
SURFACE HIGH PRESSURE WILL DOMINATE THE REGIONS WEATHER TUESDAY
NIGHT INTO WEDNESDAY.
RETURN FLOW WAA ON THE BACKSIDE OF THE HIGH BEGINS TO WORK INTO
NORTHWEST WISCONSIN ON WEDNESDAY FOLLOWED WITH THE SHORT WAVE
TROUGH WITH COLD FRONT PASSAGE. LATEST MODEL DATA SUGGEST A
FASTER PASSAGE ON THURSDAY SO TONED DOWN THE PCPN ON THURSDAY AND
THURSDAY NIGHT. FRONT DROPS INTO SOUTHERN WISCONSIN THROUGH FRIDAY
AS A HIGH PRESSURE SYSTEMS DRIFTS OVER THE NORTHERN GREAT LAKES
REGION.
NEXT SHORT WAVE TROUGH PROGGED TO IMPACT THE AREA SOMETIME DURING
THE FRIDAY NIGHT INTO SATURDAY NIGHT TIME FRAME. GFS RUN STILL
TRACKS THE FRONT OVER ON SATURDAY BEFORE DEPARTING SATURDAY
EVENING OVER EASTERN WISCONSIN. THE 12Z ECMWF RUN IS DELAYING THE
PASSAGE OF THE UPPER TROUGH ABOUT 12 TO 18 HOURS SLOWER THAN THE
GFS. WILL NOT MAKE ANY SIG CHANGES FOR THIS FEATURE AT THIS TIME.
DRY HIGH PRESSURE TO SETTLE INTO THE REGION SUNDAY INTO MONDAY.
&&
.AVIATION...THE MAIN CONCERN DURING THE TAF PERIOD IS THE
POTENTIAL FOR SEVERE THUNDERSTORMS FROM ABOUT 1830Z UNTIL AROUND
03Z AS A COLD FRONT MOVES NW-SE ACROSS THE AREA. A STRONG UPPER
LEVEL SHORT WAVE WILL ALSO PASS THROUGH WISCONSIN AND...BASED ON
LOCAL MESOANALYSIS GRAPHICS...THERE IS PLENTY OF LOW AND MID LEVEL
INSTABILITY ALREADY IN PLACE.
THERE WERE SOME MVFR CIGS IN THE VICINITY OF THE APPROACHING COLD
FRONT SO THINK CIGS WILL BECOME MVFR OR AT LEAST BELOW 5KFT AHEAD
OF THE STORMS. MVFR...AND SCATTERED IFR...CIGS AND VSBYS CAN BE
EXPECTED WITH THE STORMS...ALONG WITH SOME WIND GUSTS IN EXCESS OF
50KTS AND LARGE HAIL.
EXPECT RELATIVELY LIGHT WINDS AFTER THE FRONT PASSES. AREAS OF IFR
VSBYS IN FOG ARE LIKELY ALONG WITH MVFR CIGS...MAINLY BETWEEN 08Z
AND 12Z. CONDITIONS SHOULD BE VFR AFTER THAT.
MG
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MG/TDH
Hazardous weather outlook, Jul 30, 1:43 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
243 PM CDT MON JUL 30 2012
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
243 PM CDT MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THE REST OF THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY TONIGHT. WIND
GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL ARE THE PRIMARY THREATS
WITH THE STORMS THROUGH 8 PM TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...
AND AGAIN FRIDAY NIGHT INTO SATURDAY. THE THUNDERSTORMS AT THE END
OF THE WEEK COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR THEM
COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO FORWARD ANY REPORTS OF THUNDERSTORM WIND
GUSTS OVER 50 MPH OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE.
LMZ521-522-541>543-311945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
243 PM CDT MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. A
FEW OF THESE STORMS COULD BECOME SEVERE WITH STRONG GUSTY WINDS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...AND
AGAIN FRIDAY NIGHT INTO SATURDAY. THERE IS A CHANCE THAT SOME OF
THE STORMS FRIDAY NIGHT INTO SATURDAY COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.
In the hours before
Special weather statement, Jul 30, 3:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
403 PM CDT MON JUL 30 2012
WIZ012-013-302200-
FLORENCE-NORTHERN MARINETTE COUNTY-
403 PM CDT MON JUL 30 2012
...THUNDERSTORMS DEVELOPING WEST AND SOUTHWEST OF IRON MOUNTAIN...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF DEVELOPING THUNDERSTORMS OVER FLORENCE AND NORTHERN
MARINETTE COUNTIES...MOVING EAST AT 30 MPH.
UP TO ONE HALF INCH DIAMETER HAIL...WINDS GUSTS TO 30 TO 40 MPH AND
BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE WITH THESE STORMS.
* THE THUNDERSTORM WILL BE NEAR...
PEMBINE BY 440 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
TH
Hail, Marinette
- When
- July 30, 3:20 PM CST
- Where
- Marinette County, 1.38 mi S of Niagara
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.750, -88.000
Quarter size hail fell near Niagara though most of the hailstones were pea to marble size.
Hail, Waupaca
- When
- July 30, 4:19 PM CST
- Where
- Waupaca County, 5.53 mi S of Clintonville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.540, -88.750
Nickel size hail fell near Bear Creek.
Hail, Oconto
- When
- July 30, 4:30 PM CST
- Where
- Oconto County, 1.63 mi ENE of Chase
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.710, -88.140
Hail to 2 inches in diameter fell west of Sobieski.
Hail, Brown
- When
- July 30, 4:42 PM CST
- Where
- Brown County, 3.22 mi SW of Cormier
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.540, -88.120
Quarter size hail fell west of Green Bay, near Howard.
Hail, Oconto
- When
- July 30, 4:42 PM CST
- Where
- Oconto County, 1.63 mi ESE of Little Suamico
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.710, -87.990
Quarter size hail fell in Little Suamico.
Hail, Brown
- When
- July 30, 4:52 PM CST
- Where
- Brown County, 1.2 mi SE of Green Bay
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.510, -88.000
Walnut size hail fell in Green Bay.
Hail, Brown
- When
- July 30, 4:54 PM CST to 4:57 PM CST
- Where
- Brown County, 0.85 mi SE of Cormier
- Measured
- 2.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.560, -88.060
Hail reached the size of tennis balls west of Green Bay in the village of Howard. Several homes and cars sustained minor damage from the large hail.
Hail, Brown
- When
- July 30, 4:57 PM CST
- Where
- Brown County, 0.69 mi S of Suamico
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.620, -88.050
Quarter size hail fell south of Suamico.
Hail, Brown
- When
- July 30, 5:25 PM CST
- Where
- Brown County, 0.49 mi E of Bellevue
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.430, -87.910
Penny size hail fell in Bellevue.
Hail, Kewaunee
- When
- July 30, 6:10 PM CST
- Where
- Kewaunee County, 0.85 mi NW of Stangelville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.410, -87.690
Quarter size hail fell southeast of Pilsen.
Hail, Brown
- When
- July 30, 6:10 PM CST to 6:12 PM CST
- Where
- Brown County, 0.49 mi E of Wrightstown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.330, -88.160
Quarter size hail fell for 2 minutes in Wrightstown.
Hail, Brown
- When
- July 30, 6:25 PM CST
- Where
- Brown County, 0.69 mi S of Morrison
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.290, -87.980
Penny size hail fell in Morrison.
Hail, Brown
- When
- July 30, 6:28 PM CST
- Where
- Brown County, 0.85 mi SE of Greenleaf
- Measured
- 1.75 in hail
- Property damage
- $200
- Reported by
- Storm Chaser
- Coordinates
- 44.310, -88.090
Golf ball size hail fell in Greenleaf, cracking the windshield of at least one vehicle.
Hail, Door
- When
- July 30, 6:30 PM CST
- Where
- Door County, 0.85 mi NW of Ephraim Fsh Crk Arpt
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 45.140, -87.190
Nickel size hail fell at Peninsula State Park.
Hail, Door
- When
- July 30, 6:31 PM CST
- Where
- Door County, 0.97 mi E of Fish Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.130, -87.230
Quarter size hail fell at Fish Creek.
Hail, Manitowoc
- When
- July 30, 7:00 PM CST to 7:03 PM CST
- Where
- Manitowoc County, 0.69 mi S of Maribel
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.260, -87.800
Large hail, at least 2 inches in diameter, fell in Maribel.
Hail, Door
- When
- July 30, 7:06 PM CST
- Where
- Door County, 0.69 mi S of Egg Harbor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.040, -87.280
Penny size hail fell at Egg Harbor.
Hail, Door
- When
- July 30, 7:15 PM CST
- Where
- Door County, 0.69 mi S of Egg Harbor
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.040, -87.280
Quarter size hail fell at Egg Harbor.
Thunderstorm Wind, Manitowoc
- When
- July 30, 7:35 PM CST
- Where
- Manitowoc County, 3.73 mi ENE of Eastwin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 44.240, -87.530
Thunderstorm winds blew down trees near the Lake Michigan shore on Country Road V a few miles north of Two Rivers.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flood and Flood in California, July 30 to 31, 20125 injured · $400,000 · 2 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Flash Flooding in California, July 30 to 31, 2012$40,000 · 5 events
- Hail and Damaging Winds in Alabama, July 30 to 31, 2012$23,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, July 30, 2012$28,000 · 58 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402270, 402271, 402272, 402274, 402275, 402276, 402279, 402280, 402282, 402284, 402285, 402286, 402287, 402288, 402289, 402291, 402293, 402294, 402295.